Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 17, 2017, 5:13 PM CDT for Anoka County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 5:13 PM CDT (22:13 UTC)
- Expired
- May 17, 2017, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
County Anoka County, MN
The radar
The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167 WWUS83 KMPX 172213 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 513 PM CDT WED MAY 17 2017 MNZ061-062-172245- Anoka-Ramsey- 513 PM CDT WED MAY 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ANOKA AND NORTHERN RAMSEY COUNTIES... At 513 PM CDT, a strong thunderstorm was located over Ham Lake, or 19 miles north of Minneapolis, moving north at 20 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Blaine, Andover, Fridley, Shoreview, White Bear Lake, New Brighton, Lino Lakes, Columbia Heights, Ham Lake, Vadnais Heights, Mounds View and East Bethel. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4506 9301 4505 9323 4536 9329 4537 9304 TIME...MOT...LOC 2213Z 182DEG 18KT 4524 9318 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 17, 3:37 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 17, 3:37 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 337 PM CDT Wed May 17 2017 .SHORT TERM...(This evening through Thursday) Issued at 336 PM CDT Wed May 17 2017 A potent upper level wave will bring multiple rounds of storms capable of producing severe weather. Damaging wind, tornadoes, and large hail are all possible. These storms will be moving quickly from the south at speeds near 50 mph. Early afternoon water vapor imagery together with RAP13 heights and winds showed a compact upper level PV anomaly across eastern Nebraska. Forecast models continue to lift this low up across southern and eastern Minnesota later today. A surface low will track along this same path. Since this is vertically stacked system, the minimum pressure will be fairly steady and may even rise slightly. This system is dynamically driven meaning there is very strong forcing in the presence of a marginal thermodynamic environment. Storm should develop and move quickly this afternoon and evening. It appears there will be two waves. The first is currently lifting across southern MN, and the second is across southwest Iowa and will rotate northeast later this evening. All modes of severe weather are possible. Hail and tornadoes are more favored early on, with damaging wind expected as the low level shear increases later this evening. Heavy rain is also a threat this evening. Storm will be moving quickly, but multiple rounds could lead to a few more inches of rain by the time the system exits the region Thursday morning. Run accumulation from the HiRes models show local maxima of 2 to 3 inches. Did not issue a flash flood watch due the progressive speed of the storms, and the fact that any high-end potential flooding event is very low. .LONG TERM...(Thursday night through Wednesday) Issued at 336 PM CDT Wed May 17 2017 By tomorrow evening, a large area of high pressure will be centered across south central Canada, with dry northeasterly flow at the surface making its way into Minnesota and cool 850H temps falling to 0 to +2 C. Meanwhile, a closed upper low will be over the four corners region and will be our next system of interest. By Friday morning the jet will intensify with the streak pointed from near the TX panhandle pointed into Iowa. POPs increase from south to north on Friday as this system begins ejecting northeast and perturbations in the flow are sent ahead of the main upper trough toward our area. The main forcing with the large upper trough will arrive early Saturday, so fully expect rain to be moving through early Saturday morning from the south, and lasting through the day as the surface low moves northward directly through our area. Instability will be limited to the warm sector so we could see thunderstorms in eastern Minnesota and western Wisconsin as this lifts through. As this system continues on its northeasterly course this Saturday night into Sunday, we will see northwesterly flow but with conditions drying out, we should see highs a few degrees warmer than Saturday (which with plentiful rain will be held in the low to mid 50s). As we get into early next week, an upper shortwave trough will drop southeast through Canada and bring more rain chances for early next week. This shortwave could support the formation of a deep longwave trough, but the models diverge quite a bit at this point for our sensible weather as the ECMWF differs in pushing a ridge in from the west which would confine the trough to our northeast, and the end result for us in this area would be different when compared to some of the other medium range guidance such as the GFS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 204 PM CDT Wed May 17 2017 A frontal boundary will linger across the region for most of the afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the frontal boundary today, and -TSRA south of the boundary today. A surface low will track across southeast MN and central WI. Winds will become northerly as the low pressure moves through with low clouds expected to continue overnight and into Thursday. KMSP... A few thunderstorms will develop across northern Iowa and lift northward this afternoon. They should reach KMSP by 22Z. Expect showers and thunderstorms to continue this evening, with MVFR conditions developing tonight and lasting through most of Thursday. /OUTLOOK FOR KMSP/ Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt Sat...MVFR/RA with IFR possible. Wind E at 10G20kt Sun...VFR with MVFR possible. Wind NW at 15G25kt && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...SPD AVIATION...JRB
Hazardous weather outlook, May 17, 1:59 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 159 PM CDT Wed May 17 2017 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-181900- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 159 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with large hail, damaging winds, heavy rain, and a tornadoes are possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>050-054>058-064-181900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 159 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and tonight. The threat for severe weather in western Minnesota is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. jrb
In the hours before
Local storm report, May 17, 4:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TORNADO 3 SSW SKYLINE 44.10N 94.07W
05/17/2017 BLUE EARTH MN PUBLIC
VIA EMERGENCY MANAGER FROM PUBLIC.
&&
AMKLocal storm report, May 17, 4:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND GST 5 SSE SEARLES 44.17N 94.38W
05/17/2017 M58 MPH BROWN MN MESONET
MESONET STATION D7572, SEARLES 5SE.
&&
MKMSpecial weather statement, May 17, 4:36 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT WED MAY 17 2017
MNZ078-WIZ024>026-172230-
Goodhue-Pierce-Dunn-Pepin-
436 PM CDT WED MAY 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GOODHUE...
PEPIN...EASTERN PIERCE AND SOUTHERN DUNN COUNTIES...
At 435 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Highway 63 And County 2 to Czechville.
Movement was north at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Menomonie, Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm,
Frontenac, El Paso, Weston, Rock Falls and Caryville.
This includes U.S. Highway 61 between mile markers 82 and 84.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Minnesota. A tornado watch also remains in effect until 1100 PM CDT
for west central Wisconsin.
LAT...LON 4460 9196 4459 9197 4460 9200 4456 9204
4450 9205 4441 9209 4445 9224 4445 9242
4438 9244 4486 9238 4484 9166 4460 9165
TIME...MOT...LOC 2135Z 196DEG 36KT 4439 9232 4419 9180Local storm report, May 17, 5:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL FAIRMONT 43.65N 94.46W
05/17/2017 M1.00 INCH MARTIN MN PUBLIC
PHOTO SUBMITTED VIA FACEBOOK.
&&
AMKSpecial weather statement, May 17, 5:00 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 500 PM CDT WED MAY 17 2017 MNZ075-076-083-172230- Le Sueur-Blue Earth-Nicollet- 500 PM CDT WED MAY 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LE SUEUR...NORTH CENTRAL BLUE EARTH AND EASTERN NICOLLET COUNTIES... At 500 PM CDT, a strong thunderstorm was located over Mankato, moving north at 25 mph. Nickel size hail is possible with this storm. Locations impacted include... Mankato, North Mankato, St. Peter, Kasota, Oshawa, Skyline and Ottawa. This includes the following highways... U.S. Highway 14 between mile markers 122 and 135. U.S. Highway 169 between mile markers 49 and 74. LAT...LON 4413 9393 4411 9409 4442 9423 4444 9389 TIME...MOT...LOC 2200Z 170DEG 31KT 4420 9402 SPD
Special weather statement, May 17, 5:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 513 PM CDT WED MAY 17 2017 MNZ061-062-172245- Anoka-Ramsey- 513 PM CDT WED MAY 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ANOKA AND NORTHERN RAMSEY COUNTIES... At 513 PM CDT, a strong thunderstorm was located over Ham Lake, or 19 miles north of Minneapolis, moving north at 20 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Blaine, Andover, Fridley, Shoreview, White Bear Lake, New Brighton, Lino Lakes, Columbia Heights, Ham Lake, Vadnais Heights, Mounds View and East Bethel. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4506 9301 4505 9323 4536 9329 4537 9304 TIME...MOT...LOC 2213Z 182DEG 18KT 4524 9318 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 48 min |
| May 17, 2:34 PM CDT | Special Weather Statement | MPX | Freeborn | 26 min |
| May 17, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 31 min |
| May 17, 2:56 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 34 min |
| May 17, 3:03 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 42 min |
| May 17, 3:08 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 24 min |
| May 17, 3:10 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 35 min |
| May 17, 3:23 PM CDT | Special Weather Statement | MPX | Martin | 22 min |
| May 17, 3:30 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 30 min |
| May 17, 3:42 PM CDT | Tornado Warning | MPX | Blue Earth | 33 min |
| May 17, 3:55 PM CDT | Tornado Warning | MPX | Steele | 21 min |
| May 17, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 30 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 27 min |
| May 17, 4:11 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 19 min |
| May 17, 5:00 PM CDT | Special Weather Statement | MPX | Nicollet | 30 min |
| May 17, 5:01 PM CDT | Flash Flood Warning | MPX | Blue Earth, Le Sueur, Nicollet | 119 min |
| May 17, 5:45 PM CDT | Special Weather Statement | MPX | Carver | 30 min |
| May 17, 5:50 PM CDT | Special Weather Statement | MPX | Chisago | 25 min |
| May 17, 6:04 PM CDT | Special Weather Statement | MPX | Hennepin, Rice, Scott, Wright | 56 min |
| May 17, 6:08 PM CDT | Special Weather Statement | MPX | Martin | 37 min |
| May 17, 6:11 PM CDT | Special Weather Statement | MPX | Chisago | 64 min |
| May 17, 6:45 PM CDT | Special Weather Statement | MPX | Sherburne | 60 min |
| May 17, 12:22 AM CDT | Special Weather Statement | MPX | Dunn | 38 min |
| May 17, 12:45 AM CDT | Special Weather Statement | MPX | Barron, Dunn | 45 min |
| May 17, 1:06 AM CDT | Special Weather Statement | MPX | Barron, Chippewa | 39 min |
| May 17, 1:38 AM CDT | Special Weather Statement | MPX | Rusk | 37 min |
| May 17, 4:36 PM CDT | Special Weather Statement | MPX | Pepin | 54 min |
| May 17, 5:55 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 65 min |
| May 17, 5:57 PM CDT | Special Weather Statement | MPX | Saint Croix | 33 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.